Original articles

Vol. 12: Issue 3 - September 2026

Clozapine-Associated Eosinophilia and Cardiac Involvement: a Case Report and Scoping Review

Clozapine, eosinophilia and the heart

Authors

Keywords: clozapine, eosinophilia, pericardial effusion, myocarditis, drug monitoring, Treatment-Resistant Schizophrenia
Publication Date: 2026-10-28

Summary

Background. Clozapine is the treatment of choice for treatment-resistant schizophrenia, but its use is limited by a complex safety profile. Among haematological abnormalities, eosinophilia is relatively frequent and often considered benign; however, an association with clinically relevant cardiac complications - including myocarditis, pericarditis, and polyserositis - has been recognized since the 1990s.

Methods. We report a case of clozapine-associated hypereosinophilia complicated by subclinical pericardial effusion, integrated with a scoping review. Electronic databases were systematically searched to identify studies reporting haematological alterations associated with cardiovascular involvement during clozapine treatment. Findings were synthesised narratively.

Results. 17 studies met inclusion criteria. Eosinophilia was the most frequently reported haematological abnormality associated with cardiac complications, typically within the first 2-4 weeks of initiation. Cardiovascular manifestations included myocarditis, pericarditis, pericardial effusion, polyserositis, and, in severe cases, Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), with outcomes ranging from complete resolution to fatal cardiac events. The clinical case illustrates progressive eosinophilia with inflammatory activation and a subclinical pericardial effusion detected only through advanced imaging, resolving after clozapine withdrawal.

Conclusions. Clozapine-associated eosinophilia encompasses a heterogeneous clinical spectrum. Eosinophilia frequently co-occurs with or follows other inflammatory signals - fever and elevated CRP - rather than consistently preceding them, limiting its reliability as a standalone early marker.  Monitoring strategies focused exclusively on absolute neutrophil count may be miss early immune-mediated complications. Integration of eosinophil counts, and inflammatory markers may improve early recognition during the initial weeks of treatment. Prospective studies are needed to define evidence-based monitoring protocols.

Downloads

Authors

Federica Marcolini - Dipartimento di Scienze Biomediche e Neuromotorie, Università di Bologna, Bologna, Italia https://orcid.org/0000-0001-5875-0822

Paolo Loreti - Dipartimento di Scienze Biomediche e Neuromotorie, Università di Bologna, Bologna, Italia

Sofia Maria Agostini - Dipartimento di Scienze Biomediche e Neuromotorie, Università di Bologna, Bologna, Italia

Giorgia Pennetta - Dipartimento di Scienze Biomediche e Neuromotorie, Università di Bologna, Bologna, Italia

Luca Martini - Dipartimento di Salute Mentale e Dipendenze Patologiche, AUSL di Bologna, Bologna, Italia

Diana De Ronchi - Dipartimento di Scienze Biomediche e Neuromotorie, Università di Bologna, Bologna, Italia

Anna Rita Atti - Dipartimento di Scienze Biomediche e Neuromotorie, Università di Bologna, Bologna, Italia

Lucia Giaccotto - Dipartimento di Salute Mentale e Dipendenze Patologiche, AUSL di Bologna, Bologna, Italia

Marco Menchetti - Dipartimento di Scienze Biomediche e Neuromotorie, Università di Bologna, Bologna, Italia

How to Cite
Marcolini, F., Loreti, P., Agostini, S. M., Pennetta, G., Martini, L., De Ronchi, D., Atti , A. R. ., Giaccotto, L., & Menchetti, M. (2026). Clozapine-Associated Eosinophilia and Cardiac Involvement: a Case Report and Scoping Review: Clozapine, eosinophilia and the heart. Italian Journal of Psychiatry, 12(3). https://doi.org/10.36180/2421-4469-2025-2377
  • Abstract viewed - 0 times
  • PDF downloaded - 0 times